Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 61, NWS Las Vegas, NV

September 2, 1997Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 1997, 5:28 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1997, 5:28 PM PDT (00:28 UTC)
Expired
Sep 2, 1997, 7:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1997-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1997-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 030030
FFWLAS
CAC027-071-030230-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT TUE SEP 2 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  730 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN EAST CALIFORNIA
 
   ...SOUTHWESTERN INYO COUNTY
   ...NORTHWESTERN SAN BERNARDINO COUNTY
 
AT 525 PM...EDWARDS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
OVER NORTHWEST SAN BERNARDINO COUNTY ALONG U.S. HIGHWAY 395 BETWEEN
FOUR CORNERS AND RANDSBURG.  RADAR ALSO INDICATED SEVERE THUNDERSTORMS
OVER SOUTHWEST INYO COUNTY BETWEEN DARWIN AND LITTLE LAKE JUST EAST OF
U.S. HIGHWAY 395.
 
THESE STORMS ARE MOVING OVER THE SAME AREA WHICH HAD FLASH FLOODING FROM
STORMS EARLIER THIS AFTERNOON.
 
MOVEMENT WAS TO THE NORTHEASAT AT 15 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER JIN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:07 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 2, 2:07 PM PDT, 3 hours 21 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT TUE SEP 2 1997

RADAR AND STLT BOTH INDICATE MOST OF FCST AREA CONVECTION-FREE WITH
EXCEPTION OF ERN SLOPES OF SIERRA NEVADA.  SEVERAL FACTORS LIKELY
INHIBITING T-STORM DEVELOPMENT THIS AFTERNOON.  TEMPS AT 21Z STILL
ONLY IN LOWER 80S OVER SRN NV WHICH IS STILL WELL BELOW CONVECTIVE
TEMPS.  RAINFALL FROM LAST NIGHT ALSO LIKELY STABILIZED LOWER
LAYERS TO SOME DEGREE AND CAPPING INVERSION AT 6OO MB ALSO A
FACTOR.  WITH ALL THAT SAID...WILL TRIM PRECIP CHANCE A CATEGORY OR
TWO FOR TONIGHT INTO ISOLD OR SCT.  ALL MDLS SHOW LITTLE CHG FOR
THE NEXT FEW DAYS WITH FCST AREA REMAINING UNDER A MOIST SOUTHEAST
FLOW WITH UNSTBL CONDS CONTINUING WITH FCST LI VALUES IN THE 0 TO
-2 CATEGORY.  THEREFORE...WILL CONTINUE BROAD-BRUSH APPROACH WITH
SCT POPS FOR MOST AREAS THROUGH THU.  LONGER RANGE MDLS CONTINUE TO
BRING TROUGH ALONG WEST COAST OVER THE WEEKEND WHICH SHOULD BRING A
DRIER SOUTHWEST FLOW THEREBY CUTTING OFF T-STORMS CHANCES.
LAS 2332. KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:28 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 2, 5:28 PM PDTSevere Thunderstorm WarningVEFInyo2 hr
Sep 2, 5:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino2 hr
Sep 2, 5:49 PM PDTSevere Thunderstorm WarningVEFSan Bernardino56 min
Sep 2, 6:43 PM PDTFlash Flood WarningVEFInyo77 min
Sep 2, 6:43 PM PDTFlash Flood WarningVEFSan Bernardino77 min
Sep 2, 6:43 PM PDTSevere Thunderstorm WarningVEFInyo77 min
Sep 2, 6:43 PM PDTSevere Thunderstorm WarningVEFSan Bernardino77 min
Sep 3, 12:10 PM PDTFlash Flood WarningVEFInyo2 hr
Sep 3, 2:25 PM PDTFlash Flood WarningVEFSan Bernardino65 min
Sep 3, 2:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino65 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.